Thursday , November 23 2017
Home / Resources / Test Your Knowledge / Medication Mystery

Medication Mystery

A 72-year-old patient arrives in your office complaining of shakiness and sweating before he went to bed the previous night. He doesn’t recall checking his blood glucose level at the time, however he felt better after a glass of milk and a few graham crackers. His current medications are metformin, pioglitazone, and glyburide. Which one of the following medications is the most likely cause of his symptoms?

Correct

Answer: C. Glyburide

Educational Critique:

Dizziness and sweating are both signs of hypoglycemia (plasma glucose <70 mg/dl). The risk of hypoglycemia due to antihyperglycemic medications increases exponentially with age. The sulfonylureas (glyburide is in this drug class), meglinitides, amylin mimetics, and insulins can all cause hypoglycemia as a side effect. Glyburide is inexpensive and commonly used. However, a systematic review comparing glyburide with other secretagogues/insulin (Gangji et al, 2007) found the risk and rates of hypoglycemia associated with its use are approximately 50% higher than with other sulfonylureas and other nonsulfonylurea secretagogues. Therefore, its use should be minimized. Metformin (a biguanide) and pioglitazone (a thiazolidinedione) do not cause hypoglycemia as a side effect. An alternative three-drug combination could substitute a meglinitide (while this drug class is a secretagogue, it is shorter-acting and associated with less hypoglycemia that the sulfonylureas), DDP-4 Inhibitor or a GLP-1 receptor antagonist for the sulfonylurea. When patients are able to self-treat their hypoglycemia, generally 15-20 g of a quick–acting carbohydrate should raise the blood glucose by 15-20 mg/dl in approximately 15-20 minutes.

 

Incorrect